Lightning, Nassau
- When
- May 1, 12:00 PM EST
- Where
- Nassau County, 3 mi S of Fernandina Beach
- Injuries
- 2 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 30.611, -81.771 (the zone’s center; the record gives no point)
Walking on Amelia Island Beach.
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 1, 10:00 AM EST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 1100 AM EDT TUE MAY 01 2001 MORNING SOUNDINGS INDICATE MOISTURE SOMEWHAT LIMITED IN NORTH FLORIDA/SE GA WITH A PW OF 0.76. HOWEVER...INSTABILITY ON THE INCREASE. VISIBLE IMAGERY SHOWING SOME CONVERGENT CLOUD BANDS OFF THE MOVING WEST. COULD SEE A FEW SHOWERS DEVELOP NEAR THE COAST EARLY THIS AFTERNOON AND SPREAD INLAND BUT APPEARS COVERAGE WILL BE OVERALL LOW. FURTHER SOUTH...WHERE MOISTURE A LITTLE MORE PLENTIFUL...WILL SEE A LITTLE MORE COVERAGE. PREVIOUS FORECAST OF POPS AND TEMPS LOOKS GOOD FOR NOW. MARINE...CURRENT TIGHT PRESSURE GRADIENT CONTINUES ALONG THE SE COAST WITH SOME RELAXING OF THE WINDS OVER THE GA COASTAL WATERS. RECEIVED A TUG CAPTAIN INFORMED ME HE HAD 12 FOOT SEAS LAST EVE EAST OF ST JOHNS 1 AND A SHIP OB AT 12 UTC (KCBK) REPORTED A COMBINED SEA OF 10 FEET...SO INCORPORATED THE LATEST OB INTO THE FORECAST PACKAGE. OBS...SAT AND MODELS INDICATE AN ELONGATED AREA OF LOW PRESSURE EXTENDING FROM THE NORTHERN COAST OF THE YUCATAN THROUGH THE FL STRAITS ACROSS ANDROS ISLAND TO TURKS ISLAND. THERE MAY BE AT 1011 MB LOW CENTER NEAR 22.5N 76.6W AND A 1012 MB LOW WEST OF HAVANA. IN FACT THERE ARE LIKELY MULTIPLE MESO-LOW CENTERS ALL ALONG THE TROF AXIS. THE TIGHT PRESSURE GRADIENT WILL REMAIN A FACT OF LIFE FOR THE BALANCE OF THE WEEK. SO THE REAL PROBLEM IS WHERE/HOW STRONG WILL THE EVENTUAL LOW CENTER CONSOLIDATE AND WHERES IT GOING TO GO THE CANADIAN MODEL TENDS TO DEVELOP THE LOW ON THE NORTH COAST OF CUBA AND LOOP IT ACROSS SOUTH FLORIDA OVER THE EARLY WEEKEND WITH A FINAL 1007 MB POSITION NEAR THE CAPE SUN EVE. THE AVN DEVELOPS IT OVER THE CENTRAL BAHAMAS AND MOVE IT NNW TO THE CAPE BY THU NIGHT AND MEANDERS IT EAST OF THE CAPE THROUGH SAT EVE (AND FORGET THE MRF SOLUTION BEYOND 120 HOURS). NOGAPS JUST KEEPS AN ELONGATED TROF ABOUT WHERE IT IS NOW AND COAMPS DEVELOPS A GALE CENTER EAST OF ABACO AND MOVES IT NE TO 29.8N 70.8W BY SUN EVE. UKMET IS INTERESTING AS IT DEVELOPS THE LOW OVER THE CENTRAL BAHAMAS AND MOVES IT NNW TO GRAND BAHAMA BY THU A.M. AND THE WINNER IS COAMPS...FOR A COUPLE OF REASONS. A) WILL NOT BUY INTO AN AVN/MRF GENERATED LOW UNTIL THE MODEL PROVES TO ME THAT IT CAN PICK UP ON AND FORECAST A HYBRID TYPE SYSTEMS (WHICH THIS WILL BE). THE MODEL ALWAYS HAS A TENDENCY TO DEVELOP THEM TOO FAR TO THE NORTH AND WEST (CONVECTIVE FEEDBACK?) AND MUCH TO CLOSE TO THE COAST. THE ONLY REASON I PAUSED AND GAVE THIS SOLUTION ANY CREDENCE AT ALL WAS THE UKMET SOLUTION. THIS IS A GOOD MODEL AND IF TOMORROWS RUN MAINTAINS A NNW MOTION MAY NEED TO GIVE AVN BIT MORE CREDIT...BUT NOT YET. THE CANADIAN SOLUTION JUST LOOKS A BIT TOO TROPICAL IN ITS HANDLING OF THE SITUATION AND AS IT WILL BE HYBRID AT BEST WONT BITE THERE EITHER. BOTTOM LINE IS IT COMES DOWN TO FORECASTER EXPERIENCE...HAVE SEEN TOO MANY OF THESE UGLY/HYBRID/SHEARED SYSTEMS AND THE PREFERRED DEVELOPMENT REGION FOR THEM IS EAST OF ABACO AND ELUTHERIA ISLANDS WITH A TRACK TO THE ENE (WHICH IS JUST WHAT COAMPS IS DOING). BASED LARGELY ON CLIMO...A COMBINATION OF THE NOGAPS AND COAMPS SOLUTION SEEMS TO FIT THE SITUATION BEST (AND YEAH IM EX-NAVY SO I TEND TO LEAN ON THESE MODELS AS I BELIEVE THEM TO HAVE A BETTER MARINE-B.L. INTERFACE THAN MOST NWS MODELS). .JAX... .GA...NONE. .FL...SCA FERNANDINA BEACH FL TO FLAGLER BEACH FL OUT TO 60 NM. PUBLIC...FORECASTER EIGHT MARINE...SANDRIK
FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-012200- NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1200 PM EDT TUE MAY 1 2001 ...RIP CURRENTS POSSIBLE AT AREA BEACHES TODAY... GUSTY EAST WINDS OF 20 MPH WHEN COMBINED WITH BUILDING SURF CONDITIONS WILL RESULT IN A GREATER THAN NORMAL CHANCE OF RIP CURRENTS OR RUN OUTS. REMAIN ALERT WHEN IN AND NEAR THE SURF ZONE... AND MONITOR SMALL CHILDREN CLOSELY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. SANDRIK
The Jacksonville radar (KJAX), 16 km away, was scanning. The volume nearest the first event began at 16:59 UTC.
1 lightning. Local standard time, as filed.
Walking on Amelia Island Beach.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250350.